A coroner is to ask for a review of guidance on possible side effects associated with a drug used to treat acne following the death of a man in Bury St Edmunds.
David Chow, an internationally acclaimed photographer, blamed the drug for years of ill health before taking his own life.
Today an inquest at Bury heard how, having suffered depression and anxiety after treatment failed to improve a condition which made it painful to eat or talk, Mr Chow had stabbed himself to death.
Mr Chow, 38, of Brenda Gautrey Way, Cottenham, had in 1994 been prescribed the drug Roaccutane, also known as istrertinion, for mild acne after being impressed with the results it had for a friend, the inquest heard.
Suffolk Coroner Dr Peter Dean said that within days of starting the treatment Mr Chow had began suffering from dry lips and minor nose bleeds but was told they were possible side effects and would clear.
However, the condition progressed to swollen lips and infections which, at times, left Mr Chow unable to speak for long and made eating difficult.
Consultations with a number of specialists failed to resolve the situation and Mr Chow was diagnosed as suffering from exfoliative cheilitis which led to severe crusting of his lips and in time began to cause ‘agonizing pain’ in his jaw because he was not able to move in a normal way.
Two operations and more treatment did not solve the issue, said Dr Dean, and for four years Mr Chow chaired the UK branch of an action group set up by people who believed they had been adversely affected by the acne drug.
In a statement, Mr Chow’s parents Arthur and Joy Chow, said their son had become anxious and depressed but was able to complete courses leading to business studies and accountancy qualifications at university.
Mr Chow’s most recent training had been in photography and he had worked successfully, despite being socially affected by his condition, specialising in restoring historic glass negatives and producing prints for organisations including the National Portrait Gallery, gaining international acclaim for his work.
Last year, Mr Chow had been staying with his parents at their home in Barons Road, Bury, when on December 30, after complaining of agonizing neck and face pain, he locked himself in the bathroom.
His father broke open the door using a hammer and found his son on the floor having stabbed himself in the chest. Attempts to revive him were unsuccessful and he was declared dead at the scene.
A post-mortem examination conducted by consultant pathologist Dr Carl Love confirmed that death had been due to stab wounds to the chest with contributory factors of anxiety and depression.
In a statement, consultant Professor Steven Challacombe, who had seen Mr Chow at Guy’s Hospital, London, said he had no doubt the acne treatment had been the major cause of the exfoliative cheilitis.
Professor Challabombe said he believed the medication had also increased Mr Chow’s depression, despite it having been used by Mr Chow 21 years earlier.
Recording a conclusion that Mr Chow’s death had been suicide, Dr Dean said: “He was someone who was clearly a highly gifted and highly talented young man who, despite his difficulties, achieved a great deal both academically and artistically in his life.
“It is also clear that he had a variety of difficult medical issues and concerns about the effects of medication that had been prescribed for him.”
Dr Dean added: “In view of concerns about the possible side effects of this medication I will write to the Chief Medical Officer and the Medicines and Healthcare Products Regulatory Agency to ask them to look at possible problems with the drug and possible further complications.”
The coroner said that throughout his problems, Mr Chow had been greatly supported by his family and he valued them greatly.